MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 75004650
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/03/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that during a thr, the polarstem stem inserter broke while being struck with the mallet.At this time it is unknown if any pieces fell into the patient.There was no delay and the procedure was finished using the same device.Patient was not harmed.
 
Additional Manufacturer Narrative
It was reported that during a total hip replacement, the polarstem stem inserter broke while being struck with the mallet.At this time it is unknown if any pieces fell into the patient.There was no delay and the procedure was finished using the same device.Patient was not harmed.The device intended for use in treatment was not returned for investigation.A product evaluation was not possible.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The review of historical complaints for the alleged device revealed 1 additional similar complaint reported for the same batch, and 9 additional similar complaints for the same product number over the past 12 months with similar failure mode.Review of past corrective actions was performed.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.The root cause of the event can be attributed to an unintended use error which caused or contributed to the event.Per polarstem surgical technique "01217 v6", the device is designed to implant cemented hip stems only and shall never be impacted.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.There is no need for further actions because of the limited information provided.Nevertheless, smith+nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.

Brand Name
POLARSTEM STEM INSERTER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20302067
Report Number9613369-2024-00130
Device Sequence Number8783314
Product Code LXH
UDI-Device Identifier07611996097573
UDI-Public7611996097573
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75004650
Device Lot NumberD61012
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/04/2024
Supplement Date Received by Manufacturer10/21/2024
Initial Report FDA Received Date09/25/2024
Supplement Report FDA Received Date10/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/21/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown